Almost immediately after being started on 2 days of IV antibiotics (Levaquin) for bacterial pneumonia, I had funny reactions.
First I developed an itchy skin rash on my upper back, but when I showed the nurse she said it was probably prickly heat. Then my jaw started clamping shut without any voluntary motion. On the second day my legs got really sore, like Achilles tendonitis, and I could hardly walk. While continuing on oral Levaquin for 8 more days, I developed a sharp pain in my right calf and both legs went into painful cramps and spasms.
My doctor ruled out a blood clot with an ultrasound and says I have something wrong with the sciatica nerve all the way into the heel and foot (since there is pain and numbness all the way down). He put me on a course of cortisone, which did nothing. Then he put me on 200 mg. Celebrex, an anti-inflammatory, twice a day, which helps a bit to relieve the pain.
A spinal surgery did an MRI which showed no spinal/disk involvement that could be causing the sciatica, and he told me to start exercising to bring back my muscle leg tone that atrophied from all of the bed rest while I was sick with pneumonia.
Meanwhile, 5 weeks after I had the 10-day course of Levaquin, I still have bad sciatica pain, particularly in my right leg, worsened by sitting and lying on my back. Tremors and quivering and muscle "jumping" have persisted down both legs. Ironically, everything has seemed to set off a personality change, making me hyperactive, garrulous, and almost manic rather than my typical depressive state.
Yesterday I finally saw an osteopathic rehabilitation medical specialist and he diagnosed neuropathy and prescribed the anti-seizure medication Neurontin. Has anybody had luck with this? By the way, I have had smaller reactions taking Ciprofloxin in the past for a sinus infection and have tried since to avoid the quinolones, but the doctor who treated me for the pneumonia (very bad case) seemed to think only a strong quinolone and not something like amoxicillin would kill the bacterial strain I had. Is this true?
Last Updated 6/15/04